Ketamine: The Sex Panther.

Ketamine may do which of the following in a patient with shock:
A) Raise blood pressure
B) Decrease blood pressure
C) Not cause a change in blood pressure
D) All of the above

There are some misconceptions about ketamine in emergency medicine and specifically in EMS. Some EMS providers believe ketamine will ALWAYS raise blood pressure, acting like a vasopressor. Ketamine is a great drug but in some patients it can decrease perfusion.

 

sex panther
“Sex Panther by Odeon. 60% of the time, it works every time.”

Ketamine can cause the blood pressure to decrease in some patients. Most often, when this happens it is going to be in the patients who are already in shock. Two patients appear to have died from this, while it is hard to say that ketamine was 100% causative in these cases, it sure seems likely.
I am not the first to say this, others have said it before and arguably better than me. I am simply repeating the message: ketamine can lower the blood pressure, it can cause harm, it can kill a patient and it is not “safe.” In fact, it would be wise to remove the word safe from your vocabulary.

Ketamine  is not some kind of magic analgesic vasopressor. It might raise the blood pressure, it might not and it might do the opposite in some cases.

Ketamine has direct negative inotropic effects on the heart; these negative inotropic effects are usually offset by ketamine causing a release of a patient’s own catecholamines and creating a net gain in BP or evening out and having no effect on BP.  When the patient has been sick enough for long enough to deplete their own catecholamines, or they are in a state where they can’t respond to catecholamines and there is nothing to offset the negative inotropic effects, ketamine acts like the opposite of a vasopressor. It lowers blood pressure and perfusion.

When a hypotensive patient receives a drug with negative inotropic effects, bad things happen.

Ketamine is still probably the best agent for sedation and analgesia in the hypotensive patient – it tmay be the most neutral hemodynamic option available but remember TANSTAAFL and ketamine isn’t a pressor.

If you are using ketamine in any hypotensive patients for analgesia or sedation/induction (few excited delirium patients would be expected to be catecholamine depleted so it is not really something to worry about in that setting) make sure you have a decent size IV, fluids ready to go* and some push-dose pressor mixed up and ready.

If you are performing RSI on a hypotensive patient consider cutting the dose of ketamine in half or more (you could also consider abandoning the practice of RSI’ing hypotensive patients all together). While this is not an evidence-based practice, it does seem to make sense from a physiologic standpoint. You can repeat the small doses as needed until the patient is adequately sedated before giving a paralytic as advocated in this post.

*Fluids may not be great in all patients, but they might be better than catastrophic hypotension in some.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s